Alert archive / Texas / Flash Flood Warnings in 2005

Flash Flood Warning 64, NWS Midland/Odessa, TX

July 27, 2005Brewster County, Presidio County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Jul 27, 2005, 9:29 AM CDT for Brewster County, Presidio County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2005, 9:29 AM CDT (14:29 UTC)
Expired
Jul 27, 2005, 12:30 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

Counties Brewster County, TX, Presidio County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 2.5 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2005-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1277 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2005-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1277 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
695 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 271430
FFWMAF
TXC043-377-271730-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
929 AM CDT WED JUL 27 2005

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BREWSTER COUNTY IN SOUTHWEST TEXAS
  SOUTHERN PRESIDIO COUNTY IN SOUTHWEST TEXAS

* UNTIL 1230 PM CDT

* AT 925 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
  AN AREA OF MODERATE TO HEAVY RAINFALL OVER MUCH OF WESTERN 
  BREWSTER COUNTY AND SOUTHERN PRESIDIO COUNTY. LITTLE MOVEMENT OF
  THIS AREA OF RAINFALL WAS DETECTED. NEARLY FOUR INCHES OF RAIN
  WAS MEASURED AT LAJITAS OVERNIGHT. RAINFALL IS EXPECTED TO 
  CONTINUE THROUGH 11 AM.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 2899 10315 2933 10288 3034 10298 3067 10345
      2974 10459 2935 10408 2924 10379 2906 10344

$$

05
1 follow-up statement
000 
WGUS74 KMAF 271523
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1019 AM CDT WED JUL 27 2005

TXC043-377-271730-
BREWSTER-PRESIDIO-
1019 AM CDT WED JUL 27 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 1230 PM CDT FOR SOUTHERN
PRESIDIO AND BREWSTER COUNTIES...

AT 950 AM CDT...THE PUBLIC REPORTED THAT RAPIDLY FLOWING WATER 
THROUGH LAJITAS CREEK WAS WASHING AWAY THE HIGH WATER MARKERS AT LOW 
WATER CROSSINGS. 

AT 1015 AM CDT...THE TEXAS DEPARTMENT OF TRANSPORTATION REPORTED 
THAT HIGH WATER WAS COVERING PORTIONS OF FARM TO MARKET ROAD 170 
FIVE MILES EAST OF PRESIDIO.

MODERATE TO HEAVY RAINFALL CONTINUES OVER THE WARNED AREA. EXCESSIVE 
RAINFALL WILL CAUSE FLOODING OF ARROYOS AND DRAWS...ROADS AND 
ROADSIDE CULVERTS. THE HEAVY RAINS MAY TRIGGER ROCK AND MUDSLIDES IN 
STEEP TERRAIN. MOVE TO HIGHER GROUND.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. TURN AROUND... DONT DROWN.

LAT...LON 2899 10315 2933 10288 3034 10298 3067 10345 2974 10459     
          2935 10408 2924 10379 2906 10344

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 3:57 AM CDT, 5 hours 32 minutes earlier.

Area forecast discussion, Jul 27, 3:57 AM CDT, 5 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
357 AM CDT WED JUL 27 2005

.SHORT TERM...
AREA OF MODERATE TO VERY HEAVY RAINFALL CONTINUES TO SHIFT SOUTH
ACROSS THE SOUTHERN PERMIAN BASIN...TRANS PECOS...DAVIS
MOUNTAINS...AND PRESIDIO COUNTY IN THE UNSTABLE AIR CLOSEST TO THE
FRONT AND THE ASSOCIATED SHORTWAVE. WILL REISSUE A FLASH FLOOD WATCH
FOR MUCH OF EXTREME SOUTHWEST TEXAS TODAY WHERE THE UNSTABLE AIR
WILL RESIDE CLOSEST TO THE AFOREMENTIONED FEATURES IN UNSTABLE AIR.
WENT WITH SLIGHT CHANCE TO CHANCE POPS ACROSS NORTHERN SECTIONS
TODAY IN THE MORE STABLE AIR WELL BEHIND THE FRONT. ACTIVITY SHOULD
DIMINISH SIGNIFICANTLY BY OR AFTER 00Z THURSDAY SOUTH OF THE PECOS
RIVER AS THE MUCH COOLER/STABLE AIR CONTINUES TO SINK SOUTH BEHIND
THE FRONT WITH THE LOSS OF DAYTIME HEATING. WENT WITH 20 TO 30 POPS
TONIGHT CENTRAL PERMIAN BASIN SOUTHWARD...THIS MAY BE OPTIMISTIC AT
THIS POINT ESPECIALLY FOR THE PERMIAN BASIN. WILL LET THE HIGH WIND
WARNING FOR THE GUADALUPE MOUNTAINS RIDE FOR NOW...WINDS HAVE NOT
BEEN CLOSE BUT THEY STILL COULD PICK UP EARLY THIS MORNING AS
CHANNELING CONTINUES AND INCREASES THROUGH GUADALUPE PASS. TWEAKED
TEMPERATURES UPWARD TODAY ACROSS THE NORTH WHERE LESS PRECIPITATION
IS EXPECTED...TWEAKED TEMPERATURES DOWNWARD A FEW DEGREES ELSEWHERE
BASED ON ABUNDANT CLOUD COVER EXPECTED IN COLD ADVECTION PATTERN.
ETA QPF LOOKED MOST REASONABLE TODAY AND TONIGHT PER LATEST TRENDS.

.LONG TERM...
PROLONGED RAIN CHANCES TO CONTINUE ACRS THE TRANS PECOS THRU
THURSDAY AS REMNANTS OF FRONTAL BOUNDARY REMAINS PARKED INVOF
RIO GRANDE. MID LEVEL WEAKNESS INDICATED ON GFS ACRS TRANS PECOS
PROBABLY CONVECTIVE FEEDBACK AND WILL KEEP SCT POPS GOING TRANS PECOS
WHILE TAPERING TO ISOLD NWD INTO FRIDAY. MEANWHILE MID LEVEL STR WILL
BE AMPLIFYING IN THE 4 CORNERS REGION. DEVELOPMENT OF STR IN REGARD
TO TIMING AND STRENGTH IS BEING HANDLED DIFFERENTLY BY NAM/GFS. NAM
MUCH STRONGER AND DEVELOPS MID LEVEL NE FLOW SOONER AND ADVECTS A
MUCH MORE STABLE ENVIRONMENT SWD INTO PB FRIDAY. MAINLY ISOLD POPS
CONFINED TO THE MTNS AND VICINITY THRU SAT LOOKS GOOD FOR NOW. GFS
INDICATES POSSIBILITY OF TUTT LOW MOVING NWWD THRU THE WRN GULF AND
INTO NRN MEXICO/BIG BEND REGION BY THE MIDDLE OF NEXT WEEK SO 20 POPS
MAY BE ADDED LATER. OTHERWISE TEMPS REBOUNDING DAY TO DAY THRU THE
WEEKEND PER STR.

&&

.CLIMATE...
IMPRESSIVE RAINFALL TOTAL FOR THIS EVENT AT THE MIDLAND INTERNATIONAL
AIRPORT...1.82 INCHES OF RAINFALL SO FAR. JULY 26TH DAILY RAINFALL OF
1.59 INCHES WAS A RECORD AT MIDLAND INTERNATIONAL AIRPORT YESTERDAY.
THIS BREAKS THE OLD RECORD OF 0.88 INCHES SET IN 1991.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              75  62  84  67 /  40  20  20  10
CARLSBAD NM                77  61  86  66 /  20  20  20  20
DRYDEN TX                  83  65  89  71 /  90  20  30  30
FORT STOCKTON TX           75  62  85  66 /  90  30  30  30
GUADALUPE PASS TX          70  58  75  61 /  50  20  20  30
HOBBS NM                   78  59  86  67 /  20  10  20  20
MARFA TX                   73  54  82  59 /  80  30  30  30
MIDLAND INTL AIRPORT TX    75  63  84  68 /  70  20  20  10
ODESSA TX                  76  62  85  69 /  80  20  20  20
WINK TX                    80  62  88  68 /  70  20  20  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WARNING IN EFFECT FROM 4 AM UNTIL 1 PM CDT TODAY
      FOR THE FOLLOWING ZONE...GUADALUPE MOUNTAINS OF EDDY
      COUNTY.
TX...FLASH FLOOD WATCH IN EFFECT FROM 4 AM UNTIL 7 PM CDT TODAY
      FOR THE FOLLOWING ZONES...BIG BEND AREA...CRANE...
      DAVIS/APACHE MOUNTAINS AREA...MARFA PLATEAU...PECOS...
      PRESIDIO VALLEY...REAGAN...REEVES COUNTY AND UPPER TRANS
      PECOS...TERRELL...UPTON...AND WARD.
      HIGH WIND WARNING IN EFFECT FROM 4 AM UNTIL 1 PM CDT TODAY
      FOR THE FOLLOWING ZONE...GUADALUPE MOUNTAINS.

&&
Hazardous weather outlook, Jul 27, 4:07 AM CDT, 5 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
407 AM CDT WED JUL 27 2005

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-280907-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
407 AM CDT WED JUL 27 2005 (307 AM MDT WED JUL 27 2005)

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TODAY
THUNDERSTORMS WITH HEAVY RAIN ARE EXPECTED ACROSS THE OUTLOOK AREA MAINLY
SOUTH OF A LINE FROM BIG LAKE TO ORLA. HEAVY RAINS ARE EXPECTED TO SHIFT
SOUTHWARD IN THE DAVIS MOUNTAINS AND BIG BEND REGION THROUGH THE MORNING.
A FLASH FLOOD WATCH IS IN EFFECT FOR THE SOUTHERN PERMIAN BASIN AND THE
TRANS PECOS TODAY. FLOODING OF CREEKS...LOW WATER CROSSINGS...AND TRIBUTARIES
OF THE RIO GRANDE WILL BE POSSIBLE TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE TRANS PECOS
THURSDAY AND FRIDAY. BRIEF HEAVY DOWNPOURS...WIND GUSTS TO 55 MPH...AND
DEADLY CLOUD TO GROUND LIGHTNING WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER GROUPS AND LOCAL OFFICIALS SHOULD MONITOR THE LATEST
WEATHER INFORMATION FROM THE NATIONAL WEATHER SERVICE TODAY.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT (LOWER CASE)
HTTP://WWW.WEATHER.GOV/MIDLAND

In the hours before

Local storm report, Jul 27, 6:06 AM CDT, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
606 AM CDT WED JUL 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     FLASH FLOOD      13 SE LAMESA            32.60N 101.80W
07/26/2005                   DAWSON             TX   PUBLIC

            3 TO 4 INCHES OF WATER OVER ROAD FM 26 AND 828

0530 PM     HAIL             12 SE LAMESA            32.61N 101.81W
07/26/2005  1.00 INCH        DAWSON             TX   PUBLIC

0620 PM     TSTM WND GST     10 S ODESSA             31.71N 102.37W
07/26/2005  50 MPH           ECTOR              TX   CO-OP OBSERVER

            TREE BLOWN DOWN

0640 PM     TSTM WND DMG     PLEASANT FARMS          31.68N 102.34W
07/26/2005                   ECTOR              TX   BROADCAST MEDIA

            TOP OF TRAILER BLOWN OFF

0820 PM     TSTM WND GST     TATUM                   33.26N 103.32W
07/26/2005  60 MPH           LEA                NM   CO-OP OBSERVER

0830 PM     FLASH FLOOD      ANDREWS                 32.32N 102.55W
07/26/2005                   ANDREWS            TX   PUBLIC

            STREET FLOODING IN ANDREWS

1030 PM     FLASH FLOOD      EUNICE                  32.44N 103.19W
07/26/2005                   LEA                NM   LAW ENFORCEMENT

            CAR STALLED IN HIGH WATER IN EUNICE

1237 AM     FLASH FLOOD      PECOS                   31.41N 103.50W
07/27/2005                   REEVES             TX   LAW ENFORCEMENT

            STREET FLOODING WITH ONE WATER RESCUE FROM CAR THAT SLID
            INTO A BAR DITCH

0123 AM     FLASH FLOOD      PECOS                   31.41N 103.50W
07/27/2005                   REEVES             TX   STORM CHASER

            SEVERE FLOODING ON PECOS STREETS WITH WATER 3 FT DEEP IN
            PLACES.

0314 AM     FLASH FLOOD      FORT STOCKTON           30.89N 102.89W
07/27/2005                   PECOS              TX   LAW ENFORCEMENT

            BARACADE UP ON COMANCHE CREEK IN CITY PARK

0425 AM     FLASH FLOOD      PECOS                   31.41N 103.50W
07/27/2005                   REEVES             TX   LAW ENFORCEMENT

            NUMEROUS STREETS STILL FLOODED

0531 AM     FLASH FLOOD      MIDLAND                 32.00N 102.08W
07/27/2005                   MIDLAND            TX   LAW ENFORCEMENT

            PD REPORTS NUMEROUS STREETS FLOODED IN MIDLAND

&&

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 9:58 PM CDTFlash Flood WarningMAFGaines4 hr
Jul 27, 12:10 AM CDTFlash Flood WarningMAFMidland4 hr
Jul 27, 12:21 AM CDTFlash Flood WarningMAFReeves4 hr
Jul 27, 1:38 AM CDTFlash Flood WarningMAFWard3 hr
Jul 27, 3:09 AM CDTFlash Flood WarningMAFPecos4 hr
Jul 27, 4:16 AM CDTFlash Flood WarningMAFReeves4 hr
Jul 27, 4:30 AM CDTFlash Flood WarningMAFMidland3 hr

Nearby

Flash Flood Warnings in Texas, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.